Colorado, 2003

Hail in Colorado, June 17, 2003

June 17, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 1:00 PM MST, 6 hours earlier.

Area forecast discussion, Jun 17, 1:00 PM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE JUN 17 2003

TONIGHT...IMPRESSIVE MESOLOW ON VISIBLE SATELLITE IMAGERY WITH
CONVECTIVE DEVELOPMENT ON THE EASTERN FLANK. WITH A BOUNDARY MOVING
SOUTHWARD ACROSS THE ZONES...COPIOUS MOISTURE PER H2O VAPOR LOOP AND
PRECIPITABLE WATER VALUES...AND LIGHT STEERING WINDS...NUMEROUS SLOW
MOVING TSTMS LOOK LIKELY. EXCELLENT FISH PRESENTATION IN OFFICE.

WED...CONVECTIVE DEBRIS SLOWLY SAGS SOUTHWARD WITH PRECIPITATION
CHANCES DECREASING DURING THE DAY. RAIN CHANCES GREATEST ACROSS THE
SOUTHERN ZONES.

THU...THETA-E RIDGE AXII WILL BE CONFINED NEAR THE ROCKIES. WITH
LACK OF FOCUSING BOUNDARIES AND LIFT...IT LOOKS DRY.

FRI...GFS FORECASTS A SHORTWAVE TROUGH AXIS IN THE AREA WITH A LOW
LEVEL CONVERGENCE AXIS ACROSS THE WESTERN ZONES. FOR NOW
HOWEVER...WILL LEAVE THIS DAY DRY PENDING LATER MODEL RUNS.

SAT...ZONAL FLOW ALOFT. WITH LIMITED MOISTURE...LACK OF BOUNDARIES
AND FORCING...IT LOOKS DRY. GFS HIGHS TOO COLD BASED ON 850 MB
TEMPERATURES/LOW LEVEL WINDS AND ATMOSPHERIC MOISTURE CONTENT.

SUN/MON/TUE...17/00Z GFS LOOKS MORE REASONABLE THAN THE 16/00Z
RUN...LEADING TO HIGHER FORECAST CONFIDENCE. ON SUNDAY...DRY SW FLOW
ALOFT...LIMITED MOISTURE AND 850 MB TEMPERATURES NEAR 28C WILL
PRODUCE HIGHS WELL IN THE 90S...ABOVE GFS MAXIMA. POSSIBLE COLD
FRONTAL PASSAGE (COLD FROPA) SUNDAY NIGHT...SO WILL INCLUDE TSTM
CHANCES. ON MONDAY...COULD SEE OVERRUNNING TYPE PRECIPITATION IF GFS
IS CORRECT...AND WILL COOL MAXIMA DOWN CLOSER TO GUIDANCE. ON TUE...
IF GFS IS CORRECT WITH ITS TROUGH DEPICTION ACROSS THE ROCKIES AND A
BOUNDARY IN THE AREA...COULD SEE A CHANCE OF THUNDERSTORMS.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 17, 9:36 AM MST, 9 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS OUTFLOW BOUNDERIES LEFT OVER FROM ONGOING THUNDERSTORMS
WILL REMAIN OVER THE AREA. A WEAK FRONT IS ALSO FORECAST TO MOVE
THROUGH LATE THIS AFTERNOON AND TONIGHT. A COUPLE OF UPPER LEVEL
STORM SYSTEMS SHOULD ALSO MOVE THROUGH DURING THIS SAME TIME. ALL
THESE FACTORS WORKING TOGETHER WILL CAUSE ONGOING THUNDERSTORMS TO
BECOME MORE WIDESPREAD THROUGH THE DAY AND INTO TONIGHT. DUE TO THE
VERY MOIST AIR MASS AND EXPECTED SLOW MOVEMENT OF
THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH
SOME OF THE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE OVER
THE ENTIRE AREA THROUGH TONIGHT. HOWEVER...THE BEST CHANCE FOR THIS
RAINFALL TO PRODUCE FLOODING WILL BE IN EXTREME EAST CENTRAL
COLORADO. THIS SAME AREA RECEIVED LOCALLY HEAVY RAINFALL LAST NIGHT.
APART FROM THE POTENTIAL FOR FLOODING...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
NIGHT AND AGAIN ON SATURDAY. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT IN YUMA...KIT
CARSON...AND CHEYENNE COUNTIES OF COLORADO FOR THE POSSIBILITY OF
FLOODING.

BULLER/FS

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
June 17, 7:00 PM MST
Where
Yuma County, 18 mi N of Yuma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -102.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360169.